Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 154, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2018, 5:09 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2018, 5:09 PM MDT (23:09 UTC)
- Expired
- Jun 19, 2018, 6:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 5:44 PM MDT | HAIL 2.5 | Beecher Island, CO | DELAYED REPORT RECEIVED BY EMERGENCY MANAGER. |
| Jun 19, 5:45 PM MDT | HAIL 1.5 | 6 Ssw Beecher Island, CO | DELAY REPORT. TWITTER. LOST ALL WEST WINDOWS IN HOUSE. WINDSHIELDS IN THE VEHICLES. FOUND HAIL STONES ALMOST TWO HOURS AFTER THE STORM THAT WERE STILL PING PONG BALL SIZE. YUMA COUNTY ROAD 16 AND KK. WHEAT AND CORN FIELDS PRETTY MUCH DESTROYED FROM AT LEAST CO |
| Jun 19, 5:45 PM MDT | HAIL 2.5 | 6 S Beecher Island, CO | CORRECTS PREVIOUS HAIL REPORT FROM 6 S BEECHER ISLAND. 2.5 INCH HAIL IN THE ARMEL AREA. RECEIVED BY EMERGENCY MANAGER. A LOT OF DAMAGE TO ROOFS AND SIDING. BROKEN WINDOWS ALSO REPORTED. |
| Jun 19, 5:47 PM MDT | TSTM WND GST 67 | 4 S Burlington, CO | |
| Jun 19, 5:55 PM MDT | TSTM WND GST 59 | 2 Nnw Hale, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 12:25 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
288
WUUS53 KGLD 192309
SVRGLD
COC063-125-200000-
/O.NEW.KGLD.SV.W.0154.180619T2309Z-180620T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
509 PM MDT TUE JUN 19 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southern Yuma County in northeastern Colorado...
Northern Kit Carson County in east central Colorado...
* Until 600 PM MDT.
* At 509 PM MDT, severe thunderstorms were located along a line
extending from 13 miles south of Eckley to 12 miles north of Vona,
moving east at 50 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Burlington, Wray, Stratton, Bonny Reservoir, Eckley, Bethune and
Abarr.
This includes the following highways...
Interstate 70 in Colorado between mile markers 420 and 449.
Highway 385 between mile markers 182 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 700 PM MDT for northeastern
and east central Colorado.
LAT...LON 3957 10287 3957 10280 3977 10280 4014 10268
4003 10205 3918 10206 3935 10294
TIME...MOT...LOC 2309Z 291DEG 42KT 3992 10249 3948 10269
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
JRM2 follow-up statements
980
WWUS53 KGLD 192327
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
527 PM MDT TUE JUN 19 2018
COC063-125-200000-
/O.CON.KGLD.SV.W.0154.000000T0000Z-180620T0000Z/
Yuma CO-Kit Carson CO-
527 PM MDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES...
At 527 PM MDT, severe thunderstorms were located along a line
extending from 15 miles south of Wray to 9 miles northwest of
Bethune, moving southeast at 50 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and two inch hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Burlington, Wray, Bonny Reservoir, Eckley, Joes, Hale and Abarr.
This includes the following highways...
Interstate 70 in Colorado between mile markers 434 and 449.
Highway 385 between mile markers 185 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 700 PM MDT for northeastern
and east central Colorado.
LAT...LON 3951 10284 3957 10280 3977 10280 4014 10268
4003 10205 3918 10206 3945 10281
TIME...MOT...LOC 2327Z 299DEG 42KT 3986 10229 3942 10250
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...80MPH
$$
JRM636
WWUS53 KGLD 192350
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
550 PM MDT TUE JUN 19 2018
COC063-125-200000-
/O.CON.KGLD.SV.W.0154.000000T0000Z-180620T0000Z/
Yuma CO-Kit Carson CO-
550 PM MDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES...
At 550 PM MDT, severe thunderstorms were located along a line
extending from 13 miles north of Bonny Reservoir to 4 miles northwest
of Burlington, moving east at 30 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Burlington, Wray, Bonny Reservoir, Hale, Beecher Island, Idalia and
Vernon.
This includes the following highways...
Interstate 70 in Colorado between mile markers 435 and 449.
Highway 385 between mile markers 185 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 700 PM MDT for northeastern
and east central Colorado.
LAT...LON 3970 10252 4007 10229 4003 10205 3918 10206
3940 10263
TIME...MOT...LOC 2350Z 291DEG 27KT 3980 10209 3936 10230
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...80MPH
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:11 PM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 19, 3:11 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
311 PM MDT Tue Jun 19 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 258 PM MDT Tue Jun 19 2018
Thunderstorms have developed along the front near our southeast
edge. Also large area of storms have developed over eastern
Colorado in a post frontal environment. Rather strong shortwave
moving in from the west is helping storms develop as well. Shear,
instability, and lapse rates are favorable for continued severe
storms to develop and currently have a tornado and severe
thunderstorm watches out covering the entire area through the
evening.
Parameters still in place for these storms to produce very heavy
rainfall. Hrrr is capturing both the placement of storms and the
intense rainfall they are producing. So flash flood watch looks
good. Some lingering rainfall in the morning along with additional
development afternoon will be possible in the afternoon. Not much
time to look at that. However, mesoscale influences from ongoing
convection could enhance that. Temperatures for Wednesday will
need to be looked since could have a lot of wet ground and
lingering cloud cover.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM MDT Tue Jun 19 2018
Upper low currently over Idaho will migrate slowly into the mid-
Mississippi Valley by Friday. As it does so, it will keep a
lingering chance of showers and thunderstorms across the far
northeast counties through Thursday morning. Once the upper low
leaves the area, short wave ridging will temporarily move over the
area Thu-Fri. A second upper trough will move quickly into the area
Friday night with another chance of scattered convection. Later in
the weekend a closed upper low will move from the Intermountain
Region out over the High Plains with both the GFS and EC fairly
consistent in location and timing. This will produce a chance for
widespread convection from Sunday afternoon into Monday evening.
Temperatures through the period will generally be near to above
normal with highs mostly in the 80s but approaching 90 by Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jun 19 2018
Complicated forecast. High resolution models not doing well in
resolving cloud cover, low level moisture/temperatures, and
especially the wind field. Front that was pushed a little further
south early this morning due to overnight convection is starting
to return north. Where this front ends up will be area of
thunderstorm focus. Other area of initiation will be from the
higher terrain to the west.
Winds will be variable in direction but will tend to start out
from the east and southeast at roughly 10 to 15 knots. Kmck will
shift more to the northeast while Kgld will become more south with
some gusts into the 20 to 25 knot range by later this afternoon.
Thunderstorms should develop/move into the area later this
afternoon into early this evening. Conditions will start out vfr
but expect mvfr conditions when thunderstorms affect the sites.
After the storms end, mvfr ceilings will hang on until tomorrow
morning before becoming vfr once again.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
027>029-041-042.
CO...Flash Flood Watch through late tonight for COZ090>092.
NE...Flash Flood Watch through late tonight for NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...BULLERHazardous weather outlook, Jun 19, 10:47 AM MDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1047 AM MDT Tue Jun 19 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1047 AM MDT Tue Jun 19 2018 /1147 AM CDT Tue Jun 19 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered to numerous thunderstorms are expected to develop over and the area after 2 pm MDT (3 pm CDT). Some of the storms could become severe with large hail, some greater than 2 inches in diameter, damaging winds in excess of 60 mph, and a few tornadoes. The severe storms could occur over the entire area. However the area that will have the greatest risk will be roughly along and south of a line from Norton to Colby to Burlington to Flagler. A Flash Flood Watch remains in effect for the entire region for this afternoon and evening. Widespread heavy rainfall from thunderstorms is possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Depending on the amount of rainfall received later today and tonight...some flooding concerns may remain over portions of the region and will have to be monitored going into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2 pm MDT(3 pm CDT). We would appreciate any reports of flooding, hail, wind and tornadoes. Should anything occur...please do so safely.
In the hours before
Local storm report, Jun 19, 4:11 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 5 WNW THE MONUMENT ROCK 38.79N 100.86W
06/19/2018 E1.00 INCH LOGAN KS LAW ENFORCEMENT
CORRECTS PREVIOUS HAIL REPORT FROM 5 WNW THE
MONUMENT ROCKS.
&&Local storm report, Jun 19, 4:20 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 9 S OAKLEY 39.00N 100.85W
06/19/2018 E0.88 INCH LOGAN KS EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED BY EM.
&&
DLFLocal storm report, Jun 19, 4:23 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HEAVY RAIN 9 S OAKLEY 39.00N 100.85W
06/19/2018 E1.00 INCH LOGAN KS EMERGENCY MNGR
1-2 INCHES OF WATER RUNNING OFF HIGHWAY 83.
DITCHES NOT FULL, JUST VERY HIGH RAIN RATES.
&&
DLFLocal storm report, Jun 19, 4:34 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL OAKLEY 39.13N 100.86W
06/19/2018 E2.75 INCH LOGAN KS EMERGENCY MNGR
NUMEROUS TWO INCH STONES OBSERVED, WITH
LARGEST HAIL BASEBALL SIZE.
&&
DLFLocal storm report, Jun 19, 4:39 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL OAKLEY 39.13N 100.86W
06/19/2018 E2.00 INCH LOGAN KS PUBLIC
REPORT FROM TWITTER. HAIL LASTED 5 MINUTES.
&&
DLFSpecial weather statement, Jun 19, 5:05 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Goodland KS 505 PM MDT TUE JUN 19 2018 COZ091-092-KSZ013-027-192315- Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS- 505 PM MDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 515 PM MDT... At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Kanorado, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Cheyenne and southeastern Kit Carson Counties in east central Colorado...northwestern Wallace County in west central Kansas and southwestern Sherman Counties in northwestern Kansas. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 700 PM MDT for east central Colorado. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northwestern and west central Kansas. LAT...LON 3895 10215 3914 10225 3929 10194 3903 10187 TIME...MOT...LOC 2305Z 255DEG 24KT 3910 10206 JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:04 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 41 min |
| Jun 19, 4:21 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 54 min |
| Jun 19, 5:16 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 29 min |
| Jun 19, 5:23 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 37 min |
| Jun 19, 5:30 PM MDT | Tornado Warning | GLD | Kit Carson | 15 min |
| Jun 19, 5:38 PM MDT | Tornado Warning | GLD | Yuma | 22 min |
| Jun 19, 5:50 PM MDT | Flash Flood Warning | GLD | Kit Carson, Yuma | 118 min |
| Jun 19, 5:57 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 17 min |
| Jun 19, 5:59 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 16 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.